Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Great Falls, MT

August 17, 201718 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 17, 2017, 3:09 AM MDT for 18 counties in Montana. It took effect at Aug 18, 2017, 12:00 PM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2017, 3:09 AM MDT (09:09 UTC)
In effect from
Aug 18, 2017, 12:00 PM MDT
Expired
Aug 19, 2017, 6:00 AM MDT
In force
18 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3814 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS85 KTFX 170909
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
309 AM MDT Thu Aug 17 2017

MTZ113-115-117-180015-
/O.NEW.KTFX.FW.W.0014.170818T1800Z-170819T0300Z/
/O.CON.KTFX.FW.W.0013.170817T1800Z-170818T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
309 AM MDT Thu Aug 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR STRONG GUSTY WINDS AND LOW RH FOR FIRE WEATHER
ZONES 113, 115, AND 117...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR LOW
RH AND STRONG GUSTY WINDS FOR FIRE WEATHER ZONES 113, 115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Friday.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: West 10 to 20 mph with gusts to 30 mph. 

* HUMIDITY: As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-114-116-118-180015-
/O.NEW.KTFX.FW.W.0014.170818T1800Z-170819T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
309 AM MDT Thu Aug 17 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR LOW
RH AND STRONG GUSTY WINDS FOR FIRE WEATHER ZONES 112, 114, 116, AND
118...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Friday.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...114.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Lewis and Clark, Meagher.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
7 follow-up statements
590 
WWUS85 KTFX 171820
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1220 PM MDT Thu Aug 17 2017

MTZ113-115-117-180400-
/O.EXT.KTFX.FW.W.0014.170818T1800Z-170819T1200Z/
/O.CON.KTFX.FW.W.0013.000000T0000Z-170818T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
1220 PM MDT Thu Aug 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE EASTERN PORTIONS 
OF NORTH CENTRAL MT...

...RED FLAG WARNING NOW IN EFFECT FROM NOON FRIDAY TO 6 AM MDT 
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE EASTERN PORTIONS
OF NORTH CENTRAL MT...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
  Winds will create erratic fire behavior and an increased risk of
  new fire starts. Humidity recover will be poor on Friday night
  along with windy conditions.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: West 10 to 20 mph...with gusts up to 30 mph today and up 
  to 35 mph on Friday afternoon and night.

* HUMIDITY: As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-114-116-118-180400-
/O.EXT.KTFX.FW.W.0014.170818T1800Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
1220 PM MDT Thu Aug 17 2017

...RED FLAG WARNING NOW IN EFFECT FROM NOON FRIDAY TO 6 AM MDT
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN PORTIONS
OF NORTH CENTRAL MT...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
  Winds will create erratic fire behavior and an increased risk of
  new fire starts. Humidity recover will be poor on Friday night
  along with windy conditions.

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...114.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Lewis and Clark, Meagher.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 20 mph..with gusts up to 35 mph.

* HUMIDITY: As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
938 
WWUS85 KTFX 180146
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
746 PM MDT Thu Aug 17 2017

MTZ113-115-117-181700-
/O.CAN.KTFX.FW.W.0013.000000T0000Z-170818T0300Z/
/O.CON.KTFX.FW.W.0014.170818T1800Z-170819T1200Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
746 PM MDT Thu Aug 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO 6 AM MDT
SATURDAY...

* IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds 
  will create erratic fire behavior and an increased risk of new 
  fire starts. Humidity recover will be poor on Friday night
  along with windy conditions.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: West 10 to 20 mph with gusts up to 30 mph Friday afternoon.

* HUMIDITY: As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-114-116-118-181700-
/O.CON.KTFX.FW.W.0014.170818T1800Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
746 PM MDT Thu Aug 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO 6 AM MDT
SATURDAY...

* IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds 
  will create erratic fire behavior and an increased risk of new 
  fire starts. Humidity recover will be poor on Friday night
  along with windy conditions.

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...114.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Lewis and Clark, Meagher. 
  In North Central Montana, Glacier, Liberty, Pondera, Teton, 
   Toole. 
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
375 
WWUS85 KTFX 180909
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
309 AM MDT Fri Aug 18 2017

MTZ112>118-190000-
/O.CON.KTFX.FW.W.0014.170818T1800Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
309 AM MDT Fri Aug 18 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM MDT
SATURDAY...

* IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds will
  create erratic fire behavior and an increased risk of new fire
  starts. Humidity recovery will be poor with continued gusty 
  winds for much of Friday night ahead of a Canadian cold front.

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Teton, Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 30 mph Friday afternoon
  and evening, decreasing after midnight.

* HUMIDITY: As low as 12 percent Friday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
207 
WWUS85 KTFX 182044
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
244 PM MDT Fri Aug 18 2017

MTZ112>118-191200-
/O.CON.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
244 PM MDT Fri Aug 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and an increased risk 
  of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Teton, Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 5 to 15 mph with gusts up to 30 mph.

* HUMIDITY: As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
649 
WWUS85 KTFX 190355
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
955 PM MDT Fri Aug 18 2017

MTZ112>118-191200-
/O.CON.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
955 PM MDT Fri Aug 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY...

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior. Humidity recovery will remain poor tonight with
  improvement expected Saturday morning as a Canadian cold front 
  brings a wind shift to the north along with improving humidity.

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Teton, Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 5 to 15 mph with gusts up to 30 mph.

* HUMIDITY: Remaining around 20 to 30 percent through tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
315 
WWUS85 KTFX 190928
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
328 AM MDT Sat Aug 19 2017

MTZ116-200030-
/O.NEW.KTFX.FW.W.0015.170819T1800Z-170820T0300Z/
/O.CON.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Lincoln Ranger District of the Helena National Forest-
328 AM MDT Sat Aug 19 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS
MORNING...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening.

* IMPACTS: Low Humidities and Gusty Winds will return this
  afternoon to create erratic fire behavior and an increased risk 
  of new fire starts. 

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In Southwest Montana, Jefferson.

* WIND: West winds increasing to 10 to 20 mph with gusts up to 30 
  mph this afternoon.

* HUMIDITY: As low as 15 percent this afternoon and evening.

* TEMPERATURES: Warming into the upper 60s to mid 70s this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112>115-117-118-191200-
/O.CON.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
328 AM MDT Sat Aug 19 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS
MORNING...

* IMPACTS: Although humidities will remain low through 6 am MDT,
  winds will continue to decrease, limiting critical fire weather
  conditions.

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zone....118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Teton, Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
391 
WWUS85 KTFX 191205
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
605 AM MDT Sat Aug 19 2017

MTZ116-200300-
/O.EXP.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
/O.CON.KTFX.FW.W.0015.170819T1800Z-170820T0300Z/
Lincoln Ranger District of the Helena National Forest-
605 AM MDT Sat Aug 19 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior and an increased risk of new fire starts this afternoon
  into this evening.

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In Southwest Montana, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 30 mph this afternoon
  into early this evening.

* HUMIDITY: As low as 15 percent this afternoon into early this
  evening.

* TEMPERATURES: In the upper 60s to lower 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112>115-117-118-191315-
/O.EXP.KTFX.FW.W.0014.000000T0000Z-170819T1200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
605 AM MDT Sat Aug 19 2017

...RED FLAG WARNING HAS EXPIRED...

Winds have decreased across southwest Montana early this morning
and humidities have begun recovering.

A Canadian cold front is bringing gusty north winds to the plains
of north central Montana this morning, but humidities behind the
front are recovering well into the 60 to 70 percent range.

Therefore, the Red Flag Warning has been allowed to expire.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 11:07 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 11:07 PM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1107 PM MDT Wed Aug 16 2017

...UPDATED AVIATION...

.UPDATE...

Most of tonight's forecast remains valid. However, decided to add
areas of smoke in and around the Helena Valley until 12 Noon
Thursday given recent trends in visibility and air quality. With an
inversion strengthening over the area and weak westerly low-level
winds persisting through daybreak Thursday, it seems plausible smoke
from nearby fires will continue to be advected into the area, while
limited smoke dispersion should keep smoke fairly thick. Smoke
dispersion, air quality, and visibility should improve later
Thursday morning and into the afternoon as the boundary layer
deepens via daytime heating and low-level flow strengthens somewhat
via vertical mixing.
Jaszka

&&

.SYNOPSIS...

Mostly dry and, at times, breezy conditions will continue to be the
main themes through the upcoming weekend. Temperatures will be near
to slightly above normal. For those looking ahead to the eclipse on
Monday, much of the area looks to have mostly sunny skies. However,
there may be a bit more in the way of clouds across parts of
Southwest Montana, so stay tuned.

&&

.DISCUSSION...

The main concern over the next several days is fire weather. For a
detailed discussion regarding fire weather concerns, please see the
fire weather section below.

This afternoon, a weak shortwave is combining with weak instability
over the higher terrain of SW MT, producing isolated showers and
thunderstorms. These should quickly diminish by early evening. Later
tonight/Thursday morning, a cold front will dip south out of
Alberta. In the wake of this front, a breezy NW wind will develop,
especially across the plains. This combined with continued dry
conditions will lead to elevated to critical fire weather
conditions. Zonal flow then develops across the region, with
continued breezy conditions at times. Significantly impactful winds
are not expected, but they will likely be high enough to cause
impacts/concerns for the fire community.

Over the weekend, the models continue to advertise yet another
strong cold front dropping south out of Canada. The trend has been
for this front to come in earlier, possibly as early as Friday
night. However, it should quickly return north as a warm front, with
any cooldown being very brief.

As for the much-anticipated solar eclipse, it is looking mostly dry
for most of our forecast area. Medium range models suggest a weak
disturbance may be moving through, which may be accompanied by at
least partly cloudy skies and possibly an isolated shower or storm.
This is subject to change, though, so stay tuned. MARTIN

&&

.AVIATION...
Updated 0600z.

Mainly VFR conditions are expected throughout the forecast
period...except for areas with smoke. Skies will generally be on
a clearing trend tonight in tomorrow...with a scattered upper
level cloud deck possible at times. Increased fire activity will
bring some smoke and perhaps minor visibility reductions
throughout the forecast period. MVFR conditions are possible with
this smoke. Currently have mention of smoke in the KHLN
area...although...smoke is possible from KGTF and south...perhaps
as far as KBZN and KEKS. Anglin

&&

.FIRE WEATHER...

The weather pattern over the next few days very much seems to
favor elevated to, at times, critical fire weather conditions.
Breezy conditions have developed for some areas today, although
the gusty winds haven't been quite as widespread as originally
thought. That said, RH continues to be low to very low, with some
sites coming it below 10 percent. We'll keep the current Red Flag
Warning going given the low RH and gusty winds in spots.

Overnight into early Thursday morning, a cold front will drop
south out of Alberta. In the wake of the front, RH will likely
come up some, but still remain at or below critical levels. In
addition, a breezy NW wind is likely. The wind potential looks a
bit better tomorrow compared to today and we have decided to
upgrade the Fire Weather Watch to a Red Flag Warning for zones 113
and 115 for Thursday afternoon/evening. In addition, we added
zone 117 to the Red Flag Warning for tomorrow, with the greatest
impacts expected across the eastern half of that zone.

Fire weather concerns look to continue into Friday and potentially
Saturday due to breezy/dry conditions. The threat on Saturday
looks a bit more conditional depending on the timing of a cold
front forecast to move through. Models have trended earlier with
the front and lower on the winds Saturday, but we'll continue to
monitor both days closely. Of note, overnight RH recoveries are
expected to be poor for many areas over the next few nights.
MARTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  84  51  89 /   0   0   0   0
CTB  53  81  49  86 /   0   0   0   0
HLN  54  85  52  90 /   0   0   0   0
BZN  46  83  49  88 /   0   0   0   0
WEY  41  73  37  76 /  10  10   0   0
DLN  48  82  47  85 /   0   0   0   0
HVR  56  85  52  91 /   0   0   0   0
LWT  54  81  51  88 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Thursday Central and
Eastern Lewis and Clark National Forest Areas...Chouteau and
Fergus Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.